JOVAN MILUTINOVICH, M.D.; WILLIAM C. FOLLETTE; BELDING H. SCRIBNER, M.D., F.A.C.P.
Six patients developed spontaneous retroperitoneal bleeding while on maintenance dialysis (3% of all patients so treated). At the time of the bleeding episode, four patients were receiving Coumadin® for prevention of recurrent clotting problems in external shunts. In three patients, including two who had not received Coumadin, bleeding developed while on dialysis. The presenting common symptoms and signs of retroperitoneal bleeding included sudden and progressive abdominal pain with blood pressure drop and subsequent development of an abdominal mass. These symptoms were associated with a falling hematocrit without any documented external blood loss and with suggestive X-ray changes, including absence of psoas shadow with soft tissue density. All six patients recovered. Treatment included blood transfusions, temporary regional heparinization, withdrawal of Coumadin, and bed rest. Surgical exploration was undertaken in two patients, but no obvious bleeding source was found. Anticoagulation therapy and functional platelet abnormalities may be contributory causes.
Learn more about subscription options.
Register Now for a free account.
MILUTINOVICH J, FOLLETTE WC, SCRIBNER BH. Spontaneous Retroperitoneal Bleeding in Patients on Chronic Hemodialysis. Ann Intern Med. 1977;86:189–192. doi: 10.7326/0003-4819-86-2-189
Download citation file:
Published: Ann Intern Med. 1977;86(2):189-192.
Nephrology, Renal Replacement Therapy.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only